Oklahoma, 2003Tornadoes and Hail in Oklahoma, May 15, 2003
May 15, 2003 · NWS AMA · 16 events in 3 counties and zones
Severe thunderstorms across the Oklahoma panhandle produced large hail and numerous tornadoes during the late afternoon and evening hours. The tornadoes caused no injuries and were mostly over open country.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $185,000
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms across the Oklahoma panhandle produced large hail and numerous tornadoes during the late afternoon and evening hours. The tornadoes caused no injuries and were mostly over open country. The tornadoes destroyed a barn and damaged barns and roofs along with knocking down power poles and tree limbs. High winds in the eastern Oklahoma panhandle did cause damage to powerlines and cars...however no injuries occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 15, 12:29 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, May 15, 12:29 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
129 PM CDT THU MAY 15 2003
...SIGNIFICANT SEVERE WEATHER EVENT THIS AFTERNOON AND TONIGHT...
SEVERE WEATHER EXPECTED TO DEVELOP BY MID AFTERNOON ACROSS THE
WESTERN PORTION OF THE CWA. SUPERCELLS ARE LIKELY WITH SOME
POSSIBLY TORNADIC. THE ACTIVITY SHOULD DEVELOP FIRST BY 3 PM
IN THE NORTHWEST CORNER OF THE CWA AND EXPAND SOUTHWARD THROUGH THE
AFTERNOON ALONG/NEAR THE NM/TX BORDER. BASED ON THE SFC EVOLUTION...
PROFILER...VAD...SAT...AND SHORT-TERM GUIDANCE FEEL THE LARGER WINDOW
FOR DISCRETE SUPERCELL ACTIVITY WILL BE FAVORED ACROSS THE SOUTHERN
HALF OF THE CWA. EXPECTING SUPERCELLS THAT DO DEVELOP ACROSS THE
NORTHWEST PORTION OF THE CWA TO EVOLVE INTO LINE SEGMENTS/SQUALL BY
LATE THIS AFTERNOON/EVENING. THE ACTIVITY WILL MOVE FROM WEST TO
EAST. THE LOCATION OF THE WARM FRONT WILL HAVE AN IMPACT ON THE
TORNADO PROBABILITIES IN OUR CWA...GREATEST THREAT APPEARS ALONG AND
NEAR THE WARM FRONT. SVR THREAT WILL WANE LATER TONIGHT WITH SHOWERS
CONTINUING THROUGH THE FIRST HALF OF TOMORROW...ENDING WEST TO EAST.
COLDER AIR WILL KEEP HIGH TEMPS AT BAY THROUGH SAT BEFORE
MODIFICATION ON SUNDAY. SOME QUESTION ON THE TIMING OF THE NEXT COLD
FRONT AND WEAK UPPER LEVEL SUPPORT. HENCE...I LEFT THE INHERITED
EXTENDED PERIODS AS IS.
FCSTID = AP
AMARILLO 57 70 49 80 / 90 20 00 00
BEAVER 58 63 46 74 / 90 40 10 00
BOISE CITY 54 62 44 76 / 70 30 00 00
BORGER 60 68 49 79 / 90 30 00 00
BOYS RANCH 57 69 48 79 / 70 20 00 00
CANYON 59 72 50 81 / 90 20 00 00
CLARENDON 60 72 52 81 / 90 30 10 00
DALHART 56 68 46 77 / 70 20 00 00
GUYMON 57 62 46 75 / 70 30 00 00
HEREFORD 59 75 49 82 / 70 20 00 00
LIPSCOMB 61 66 49 76 / 90 40 10 00
PAMPA 60 69 50 79 / 90 30 10 00
SHAMROCK 61 73 53 80 / 90 40 10 00
WELLINGTON 62 75 55 81 / 90 30 10 00
.AMA...
TX...NONE.
OK...NONE.
Hazardous weather outlook, May 15, 11:38 AM CST, 3 hours 34 minutes before
OKZ001>003-TXZ001>020-161100-
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1238 PM CDT THU MAY 15 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON
AND EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. THERE IS ALSO A MODERATE RISK OF SEVERE
THUNDERSTORMS ACROSS ALL OF THE OKLAHOMA PANHANDLE AND THE WESTERN
TEXAS PANHANDLE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF THE TORNADOES THAT
MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR POSSIBLY VIOLENT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND
BE READY FOR ACTIVATION.
GOEHRING
In the hours before
Special weather statement, May 15, 11:42 AM CST, 3 hours 30 minutes before
OKZ001>003-TXZ001>020-152300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1242 PM CDT THU MAY 15 2003
...AN OUTBREAK OF SEVERE THUNDERSTORMS AND TORNADOES IS EXPECTED
THIS AFTERNOON AND EVENING ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES...
THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE CENTRAL AND EASTERN SECTIONS OF THE TEXAS
PANHANDLE...GENERALLY ALONG AND EAST OF A LINE EXTENDING FROM
STRATFORD TO CANYON. CITIES IN THE HIGH RISK INCLUDE AMARILLO...
CANYON...DUMAS...STRATFORD...SPEARMAN...BORGER...PANHANDLE...
CLAUDE...PERRYTON...LIPSCOMB...CANADIAN...MIAMI...PAMPA...SHAMROCK...
CLARENDON...AND WELLINGTON. ELSEWHERE...THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS ALL OF THE
OKLAHOMA PANHANDLE AND THE WESTERN TEXAS PANHANDLE.
A VIGOROUS UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER NORTHERN
NEW MEXICO IS FORECAST TO MOVE EAST ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES LATE THIS AFTERNOON AND TONIGHT. THIS FEATURE...PLUS
DAYTIME HEATING...ABUNDANT LOW LEVEL MOISTURE...AN APPROACHING WARM
FRONT FROM THE SOUTH...AND FAVORABLE ATMOSPHERIC WIND PROFILES WILL
RESULT IN THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE PRIMARY
THREATS INCLUDE LARGE HAIL...DAMAGING WINDS...AND TORNADOES. A FEW OF
THE TORNADOES THAT MAY FORM WILL HAVE THE POTENTIAL TO BE STRONG OR
POSSIBLY VIOLENT...ESPECIALLY ACROSS THE HIGH RISK AREA.
ALL PEOPLE IN THE OKLAHOMA AND TEXAS PANHANDLES ARE STRONGLY
ENCOURAGED TO REVIEW THEIR SEVERE WEATHER SAFETY RULES AND HAVE A
PLAN OF ACTION IN PLACE AS A MEANS TO PREPARE FOR THIS POTENTIAL
UPCOMING AND DANGEROUS SEVERE WEATHER EVENT.
SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ON HIGH ALERT AND BE
READY FOR ACTIVATION.
STAY TUNED TO NOAA WEATHER RADIO...TELEVISION...OR RADIO FOR
POSSIBLE WATCHES...WARNINGS...AND STATEMENTS LATER TODAY FROM THE
NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.
GOEHRING
Event by event
10 tornado, 4 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
Tornado, Cimarron
- When
- May 15, 3:12 PM CST to 3:13 PM CST
- Where
- Cimarron County, 1 mi W of Boise City
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 100 yd
- Reported by
- STORM CHASER
- Coordinates
- 36.733, -102.533
The tornado remained over open country. The path length and the path width were estimated. No damage or injuries were reported.
Hail, Cimarron
- When
- May 15, 3:18 PM CST
- Where
- Cimarron County, Griggs
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.600, -102.117
Tornado, Cimarron
- When
- May 15, 3:25 PM CST to 3:35 PM CST
- Where
- Cimarron County, 1 mi N of Wheeless
- Rating
- F1
- Path length
- 5 mi
- Path width
- 200 yd
- Property damage
- $45,000
- Reported by
- STORM CHASER
- Coordinates
- 36.733, -102.900
The tornado remained over open country. No injuries were reported.
Tornado, Cimarron
- When
- May 15, 3:45 PM CST to 3:46 PM CST
- Where
- Cimarron County, Griggs
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.600, -102.117
The tornado path length and path width were estimated. No damage or injuries were reported.
Hail, Cimarron
- When
- May 15, 3:50 PM CST
- Where
- Cimarron County, Kenton
- Measured
- 1 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.900, -102.967
Hail, Cimarron
- When
- May 15, 4:50 PM CST
- Where
- Cimarron County, 1 mi SW of Boise City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.717, -102.533
Tornado, Texas
- When
- May 15, 5:46 PM CST to 5:47 PM CST
- Where
- Texas County, 10 mi N of Texhoma
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 50 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.650, -101.783
The tornado remained over open country. No damage or injuries were reported.
Hail, Cimarron
- When
- May 15, 6:10 PM CST
- Where
- Cimarron County, Kenton
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 36.900, -102.967
Tornado, Texas
- When
- May 15, 6:20 PM CST to 6:22 PM CST
- Where
- Texas County, 7 mi NW of Guymon
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 30 yd
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.750, -101.567
The tornado remained over open country. The path length and the path width were estimated. No damage or injuries were reported.
Tornado, Texas
- When
- May 15, 6:35 PM CST to 6:36 PM CST
- Where
- Texas County, Guymon
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 20 yd
- Property damage
- $15,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.683, -101.483
No injuries were reported from the tornado...however a roof at the local YMCA sustained damage and shingles were blown off...power poles were knocked down...and tree limbs were broken.
Tornado, Texas
- When
- May 15, 6:45 PM CST to 6:46 PM CST
- Where
- Texas County, Optima
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 100 yd
- Property damage
- $20,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.750, -101.350
No injuries were reported from the tornado. The path length and path width were estimated. The tornado destroyed a poorly constructed home plus two other homes sustained minor damage.
Tornado, Texas
- When
- May 15, 7:33 PM CST to 7:36 PM CST
- Where
- Texas County, 6 mi W of Goodwell
- Rating
- F1
- Path length
- 2 mi
- Path width
- 30 yd
- Property damage
- $30,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.600, -101.733
The tornado remained over open country. The tornado knocked down powerlines north of Texhoma...destroyed one hog barn with major damage to two others...and two homes in rural Texas county received major damage.
Tornado, Texas
- When
- May 15, 7:45 PM CST to 7:47 PM CST
- Where
- Texas County, Tyrone
- Rating
- F0
- Path length
- 1 mi
- Path width
- 40 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.950, -101.067
No damage or injuries were reported from the tornado.
Tornado, Beaver
- When
- May 15, 8:00 PM CST to 8:02 PM CST
- Where
- Beaver County, 3 mi W of Beaver
- Rating
- F0
- Path length
- 0.8 mi
- Path width
- 20 yd
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.817, -100.567
The tornado remained over open country. No damage or injuries were reported.
Thunderstorm Wind, Beaver
- When
- May 15, 8:50 PM CST
- Where
- Beaver County, Bryans Corner
- Measured
- 80 kt (92 mph) estimated gust
- Property damage
- $75,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.617, -100.817
High winds knocked powerlines down and blew cars into a ditch.
Funnel Cloud, Beaver
- When
- May 15, 9:40 PM CST
- Where
- Beaver County, Clear Lake
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.750, -100.477 (the zone’s center; the record gives no point)
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Kansas, May 15 to 16, 2003$17 million · F2 · 39 events
- Tornadoes and Hail in Texas, May 15, 2003$495,000 · F2 · 45 events
- Tornadoes and Hail in Colorado, May 15, 2003$175,000 · F2 · 11 events
- Tornadoes and Hail in Oklahoma, May 15 to 16, 2003$490,000 · F1 · 53 events
- Flood in Michigan, May 15 to 20, 2003$14 million · 1 event
- Tornadoes and Hail in Texas, May 15 to 16, 2003$64,000 · F2 · 11 events
- Tornadoes and Hail in Texas, May 15 to 16, 2003$200,000 · F0 · 26 events
- Tornado in Tennessee, May 15, 2003$200,000 · F1 · 1 event
- Tornado in Tennessee, May 15, 2003$150,000 · F1 · 1 event
- Damaging Wind in Tennessee, May 15, 20034 injured · $100,000 · 78 kt wind · 1 event
- Hail in North Carolina, May 15, 2003$300,000 · 1.75 in hail · 2 events
- Flash Flooding and Hail in Ohio, May 15, 2003$200,000 · 50 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359398, 5359467, 5359399, 5359400, 5359468, 5359469, 5359460, 5359470, 5359461, 5359462, 5359463, 5359464, 5359465, 5359466, 5359471, 5359472.